question-icon

With most of the other meds cleared from my system

default
Posted on Fri, 22 Mar 2019
Question: With most of the other meds cleared from my system now the bad side effects of Lamictal are really become prominent: Bad headaches/light sensitivity; muscle tightness in my neck and esophagus; tightness of voice; irritability; ruminative anxiety

Unfortunately it is the only thing in my current regimen helping to boost my mood (along with 25-50 mgs tianeptine), .25 klonopin before bed. Yesterday was my first day without any stimulants (low dose of ritalin or modafinil) which I have needed for confusion and focus and motivation while on the MAOIs. I think they were helping with the headaches.

I have also recently been splitting my lamictal dose into 2 or 3 doses. This morning I woke up with a terrible headache/light sensitivity and then nausea after eating. Propranolol didn't help. I didn't take morning meds until 1pm but that didn't help either.

This has been a problem since starting Lamictal in 2005. It was less of a problem when I switched to generic, and they side effects were less while I was also taking MAOIs, sleep meds, and stims (last two years).

Deplin (l-methyl folate) didn't really help. Any suggestions?
doctor
Answered by Dr. Ashok Kumar (34 hours later)
Brief Answer:
Topiramate can be better alternative

Detailed Answer:
Hello,
Thanks for reverting back to me.

I am glad to know that you were able to abstain yourself from MAOI without significant problems.

Considering the current side effect profile we have the following options.

1. To use the OD preparation of lamictal if not done till date.

2. To add on the Topiramate. This is another mood stabilizer which helps in depression and have less chances of causing headache. Even it is useful to prevent the headaches.

3. To replace lamictal with topiramate

4. To add on baclofen along with lamictal.

Out of these options I feel the first should be preferred over the other one provided it was never tried appropriately till date.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks again.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on
With most of the other meds cleared from my system

Brief Answer: Topiramate can be better alternative Detailed Answer: Hello, Thanks for reverting back to me. I am glad to know that you were able to abstain yourself from MAOI without significant problems. Considering the current side effect profile we have the following options. 1. To use the OD preparation of lamictal if not done till date. 2. To add on the Topiramate. This is another mood stabilizer which helps in depression and have less chances of causing headache. Even it is useful to prevent the headaches. 3. To replace lamictal with topiramate 4. To add on baclofen along with lamictal. Out of these options I feel the first should be preferred over the other one provided it was never tried appropriately till date. I hope this helps you. Feel free to write back to me if you have more questions. Thanks again.